Hail, Cass
- When
- August 16, 4:35 PM CST to 4:45 PM CST
- Where
- Cass County, 1.38 mi N of Backus
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.840, -94.500
Quarter to ping pong size hail fell for 10 minutes in the Backus area.
5 in diameter, near the Backus area in north-central Minnesota during the afternoon of August 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm dropped hail up to the size of ping pong balls, or about 1.5 in diameter, near the Backus area in north-central Minnesota during the afternoon of August 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 16, 2:43 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 343 PM CDT TUE AUG 16 2016 .SHORT TERM...(This evening through Wednesday) Issued at 342 PM CDT Tue Aug 16 2016 Another complicated convective day today. The weak shortwave that brought numerous showers and a few thunderstorms to the area overnight is now mostly east of the forecast area, though some lingering showers and thunderstorms are lingering over the tip of the Arrowhead and northern Wisconsin. The weak trough axis and 500mb shortwave that is moving into the western parts of the forecast area now has cause new storms to generate, mainly in the Brainerd lakes east to Pine county area, and some more up around International Falls. The area of thunderstorms now developing in the Brainerd Lakes area are forming along the northern edge of a pool of very unstable air, with CAPE values approaching 3000 j/kg over much of west central Minnesota, and 20-25 knots of shear. Expect this is the beginning of the main show this evening, and it will propagate east-southeast from where it is now over the next few hours. There will likely be some severe storms with that. The next main question is what is going to happen with the convection around International Falls. These storms are in a less unstable airmass with little to no shear. They do still have the trough axis in the vicinity, so expect these storms to linger for the next few hours before they diminish shortly after sunset. CAM models once again are doing better than the lower resolution models, but are not showing more than trends, and have had to re-do pops a few times this afternoon as the convection develops. However, it is going to be an evening of watching the radar closely. The upper level ridge shifts east of the area late tonight, and we should get a much quieter day on Wednesday. However, the trough axis has not brought much of an airmass change and we should see some isolated afternoon popcorn showers and thunderstorms. Have focused these for now on the higher terrain of the north shore and northwest Wisconsin, but confidence is low and have kept to slight chances. Temperatures to be fairly similar to what we have seen the last day or two with the moisture keeping things moderated at night and clouds moderating things during the day. .LONG TERM...(Wednesday night through Tuesday) Issued at 342 PM CDT Tue Aug 16 2016 The main concern at the beginning of the extended is the potential for strong to severe storms on Thursday and into Friday. The latest 12Z GFS/ECMWF/GEM have come more in line with one another and slow the progression of a cold front sliding into the region. However, decided to hold onto chance POPS during the day Thursday due to the more progressive NAM. Expect the bulk of the precipitation to fall Thursday night through early Saturday. Think that any strong to severe storms will be most likely late in the afternoon and evening as highlighted in the latest day 3 SPC outlook. Aloft, a trough will dig and deepen from western Canada into eastern Montana. In response at the surface, a low will develop across eastern South Dakota/southern Minnesota. Ahead of the low a warm front will lift northeastward into central Minnesota and northern Wisconsin late in the afternoon/evening. Along the front expect instability to increase to around 1000-2000 J/kg with 0-6 km bulk shear near 40 kts and dew points in the mid to upper 60s. PWAT values across central Minnesota and northwest Wisconsin will be around 1.70". Along with the potential for strong to severe storms there will be a threat of heavy rainfall as these PWAT values are close to 150-200 percent above normal. The trailing cold front push through late Thursday night and on Friday. Late in the afternoon on Friday there is a potential for strong to severe storms to develop across eastern Wisconsin zones as an instability axis and 0-6 km bulk shear around 40 kts lines up, but the instability may be limited due to cloud cover. Will see shower and thunderstorm chances continue into the weekend as the main trough axis moves through the forecast area by late on Sunday. Somewhat uncertain on how widespread this coverage will be as drier air will be working its way in the mid levels. Slightly cooler than normal temperatures are expected this weekend with highs in the upper 60s. High pressure is expected to build into the region Monday and Tuesday next week with temperatures returning to normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1259 PM CDT Tue Aug 16 2016 A weak trough will move southeastward from the eastern Dakotas through northern Wisconsin late tonight. Due to day time heating cumulus has developed, with ceilings hovering around 2.5-4 kft. Expect ceilings to rise out of the MVFR range this afternoon as the mixed layer grows with ceilings around 5-6kft. Due to the incoming trough, there are shower and thunderstorm chances this afternoon into the evening. Still uncertain on the exact timing and placement of this activity, as guidance has been all over the place due to weak forcing. Tried to time shower/storms this afternoon and evening based on the HRRR/NAM, but left as VCSH or VCTS due to the uncertainty. Think the best chance for any thunderstorms will be at KHIB/KBRD/KHYR as there is more instability to work with per the latest RAP/HRRR. Showers and storms will come to an end this evening and skies will clear. Late tonight fog will develop due to light winds, recent precipitation and clear skies. Expecting visibilities to range from MVFR to IFR or lower with the lowest visibilities between 08Z-12Z. After 12Z-13Z expect a return to VFR conditions with winds less than 10 kts. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 81 59 84 / 20 20 0 30 INL 56 82 58 82 / 10 0 10 50 BRD 60 82 61 83 / 30 0 0 30 HYR 59 81 59 83 / 30 10 10 20 ASX 61 83 61 86 / 20 20 10 20 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...LE LONG TERM...WL AVIATION...WL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 350 PM CDT TUE AUG 16 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171115- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 350 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE NORTHLAND. AN ISOLATED SEVERE STORM WILL BE POSSIBLE ACROSS PORTIONS OF NORTHERN MINNESOTA INTO NORTHWEST WISCONSIN THIS AFTERNOON AND EARLY EVENING...SOUTH OF HIGHWAY 2. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND ESPECIALLY THURSDAY NIGHT INTO FRIDAY MAINLY SOUTH OF HIGHWAY 2 IN EAST-CENTRAL MINNESOTA AND NORTHWEST WISCONSIN. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...SOUTH OF HIGHWAY 2. LSZ121-140>148-171115- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 350 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NOT EXPECTED...BUT MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR LATE THURSDAY INTO FRIDAY. A FEW STORMS COULD BE STRONG TO SEVERE PRODUCING GUSTY WINDS AND HEAVY RAIN THURSDAY NIGHT...WITH THE BEST CHANCE FOR STRONGER STORMS ALONG THE SOUTH SHORE. INCREASING NORTH WINDS COULD RESULT IN BUILDING WAVES SATURDAY INTO SUNDAY ESPECIALLY ALONG THE SOUTH SHORE AND THE HEAD OF THE LAKE. LE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
444 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL BAXTER 46.34N 94.28W
08/16/2016 M0.25 INCH CROW WING MN TRAINED SPOTTER
.
&&
WLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT TUE AUG 16 2016
MNZ038-162230-
PINE-
456 PM CDT TUE AUG 16 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL PINE
COUNTY...
AT 456 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR SANDSTONE...
OR 11 MILES NORTH OF HINCKLEY...MOVING SOUTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
ASKOV AROUND 525 PM CDT.
SANDSTONE AROUND 530 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GRINDSTONE LAKE PINE
COUNTY...BANNING STATE PARK...FINLAYSON AND FRIESLAND.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4614 9306 4622 9302 4626 9285 4608 9266
4602 9305
TIME...MOT...LOC 2156Z 341DEG 5KT 4618 9294
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT TUE AUG 16 2016
MNZ034-162230-
CROW WING-
456 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CROW WING COUNTY...
AT 456 PM CDT...A STRONG THUNDERSTORM WAS NEAR BRAINERD...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
CROSBY...IRONTON...DEERWOOD AND CUYUNA AROUND 530 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CUYUNA COUNTRY STATE
PARK...UPPER MISSION LAKE...WOODROW...NORTH LONG LAKE...EDWARD
LAKE... WOLFORD...LOWER MISSION LAKE...TROMMALD...LEGIONVILLE AND
RIVERTON.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4662 9395 4642 9381 4637 9381 4630 9421
4645 9431
TIME...MOT...LOC 2156Z 244DEG 15KT 4641 9416
WLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 458 PM CDT TUE AUG 16 2016 MNZ033-162230- SOUTH CASS- 458 PM CDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY... AT 458 PM CDT...A STRONG THUNDERSTORM WAS NEAR POPLAR...OR 32 MILES NORTHWEST OF BRAINERD...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... POPLAR AROUND 525 PM CDT. LEADER AROUND 530 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ESTERDY. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4668 9478 4672 9469 4656 9446 4641 9478 TIME...MOT...LOC 2158Z 327DEG 7KT 4662 9475 DAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 517 PM CDT TUE AUG 16 2016 MNZ025-033-034-162245- SOUTH CASS-NORTH CASS-CROW WING- 517 PM CDT TUE AUG 16 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CASS AND NORTHWESTERN CROW WING COUNTIES... AT 517 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR BACKUS...OR 23 MILES SOUTH OF WALKER...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... PINE RIVER AROUND 545 PM CDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CHICKAMAW BEACH AND LAKE ADA. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS. LAT...LON 4670 9470 4686 9459 4681 9427 4656 9444 TIME...MOT...LOC 2217Z 295DEG 5KT 4675 9455 DAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 520 PM CDT TUE AUG 16 2016 WIZ009-162230- PRICE- 520 PM CDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PRICE COUNTY... AT 520 PM CDT...A STRONG THUNDERSTORM WAS NEAR TRIPOLI...OR 30 MILES NORTHEAST OF MEDFORD...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL PRICE COUNTY. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4550 9015 4562 9005 4546 9004 4540 9005 TIME...MOT...LOC 2220Z 310DEG 11KT 4552 9005 DAP
The Duluth radar (KDLH), 174 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
1 hail. Local standard time, as filed.
Quarter to ping pong size hail fell for 10 minutes in the Backus area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657044.